FAQ

These are questions with answers that are most commonly asked. Many of these questions have been submitted through to and answered by Dr Simcock, a neurologist and the Neurological Foundation’s Medical Advisor.

  • My 13-year-old daughter has recently started having migraines. Is she old enough to take medication for migraine?

    Yes - she will need to take control of her migraine herself. She should be able to have medication with her all the time so that she can take the medication at the onset of symptons. The medication could be paracetomal, Neurofen, or Imigrane.

  • My 86-year-old mother-in-law has lived with my husband and me ever since she was diagnosed with frontal-lobe dementia eight months ago. In the past, I have taken her with me to go grocery shopping, but lately she has been having outbursts that appear without provocation. She will start to curse a blue streak like an angry dockworker and I can’t get her to stop. I now leave her home, which upsets me, but I don’t have any choice. Is there any way she might lose this profanity aspect of her dementia, or is there a good medication you could recommend for her?

    Emotional outbursts of the kind that you describe can occur in frontotemporal dementia (FTD) and any other disease that causes a brain injury. Sometimes their provocations are quite minor, but sometimes no obvious causes can be found. If this behaviour happens only when you take her to the store, it may well be that being in the supermarket -- with its bright lights, bustle, and noise -- is the stimulus. If that is the case, try to find other places you can go together that don’t elicit the behavior.

  • My doctor tells me I have an essential tremor. This affects my head and hands. Is it due to stress?

    Benign essential tremor is not caused by psychological factors. It is often an inherited disorder, therefore running in families but with varying severity in different members of the family. The tremor is worse with tenseness, anxiety and anything which results in a surge of adrenaline. A usual treament is mediaction which blocks the effects of adrenaline, that is, beta blocking agents such a proprandol.

  • My friend wants to take the drug ecstasy. He has a cerebral cavenous angioma. Is it safe for him to tkae ecstasy?

    Ecstasy can cause seizures and sleep deprivation can occur in someone taking it. There is an extra risk for him of having seizures if he takes this drug.

  • My husband (82 years old) was diagnosed with Alzheimer’s eight months ago. He has now reached the stage where he asks the same question repeatedly, sometimes for several hours. I try to be patient and give him a real response to the same query, but it has reached to the point where I can say just about anything and it really makes no difference what I say. Is there any "proper" way I should handle this behavior, or is there a medication that may reduce this type of behavior? He currently takes Aricept.

    Question repetition is a very common behavior with Alzheimer’s, and your struggles with it are similar to those of many other caregivers. Unfortunately, since this behavior results from the impaired memory that is an early hallmark of Alzheimer’s disease, the only medical therapy for it is the medication he is now taking.

Pages